Alert archive / Montana / Flash Flood Warnings in 2018
Flash Flood Warning 4, NWS Great Falls, MT
NWS Great Falls, MT issued this flash flood warning at Jun 9, 2018, 11:34 PM MDT for Blaine County, Montana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2018, 11:34 PM MDT (05:34 UTC)
- Expired
- Jun 10, 2018, 5:30 AM MDT
- In force
- 6 hr
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Blaine County, MT
The radar
The Glasgow radar (KGGW), 167 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 5.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1571 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 2120 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted.
593
WGUS55 KTFX 100534
FFWTFX
MTC005-101130-
/O.NEW.KTFX.FF.W.0004.180610T0534Z-180610T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Great Falls MT
1134 PM MDT SAT JUN 9 2018
The National Weather Service in Great Falls has issued a
* Flash Flood Warning for...
Northern Blaine County in north central Montana...
* Until 530 AM MDT.
* At 1131 PM MDT, a trained weather spotter reported multiple
thunderstorms producing heavy rain across the warned area. Flash
flooding is expected to begin shortly.
* Multiple thunderstorms will continue to move over the same area of
Blaine County overnight so heavy rain will likely continue.
Additionally, dime to nickel sized hail has been reported with
these storms.
* Some locations that will experience flooding include...
Chinook, Harlem, Fort Belknap, Hogeland, Cleveland and Zurich.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4899 10839 4805 10884 4805 10936 4900 10923
4900 10840
$$
mpj1 follow-up statement
488
WGUS75 KTFX 101121
FFSTFX
Flash Flood Statement
National Weather Service Great Falls MT
521 AM MDT SUN JUN 10 2018
MTC005-101130-
/O.EXP.KTFX.FF.W.0004.000000T0000Z-180610T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blaine MT-
521 AM MDT SUN JUN 10 2018
...THE FLASH FLOOD WARNING FOR NORTHERN BLAINE COUNTY WILL EXPIRE AT
530 AM MDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4899 10839 4805 10884 4805 10936 4900 10923
4900 10840
$$
mpjWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 9:02 PM MDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jun 9, 9:02 PM MDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 902 PM MDT Sat Jun 9 2018 .UPDATE... A strong Pacific cold front stretches across central Montana at 9 PM and continues serving as the focus of thunderstorms development. Expect thunderstorms to slowly diminish by midnight with cooling airmass and as the front continues to move eastward. Overnight forecast was updated with latest model guidance, but changes were minimal. Otherwise, current forecast handles situation well. .SYNOPSIS... A cold front will move through the region tonight, producing showers and thunderstorms. Some storms could be severe early this evening. Much colder temperatures will move into the region by Sunday morning, with snow possible over the higher elevations of Southwest MT and the Rocky Mountain Front. Generally dry conditions are expected over the Plains for Sunday afternoon through Monday, but afternoon highs will be well below normal, generally in the 50s and 60s. && .DISCUSSION... Additional updates to Severe Thunderstorm Watch...After coordinating with the Storm Prediction Center, have expanded the Watch to include Blaine and Fergus Counties in the eastern portion of the TFX forecast area. Strong storms moving off the Little Belt Mountains and north into Hill County are holding together as they approach Fergus and Blaine Counties, and instability/moisture there appear to be sufficient to support at least strong storms there. Overall, the Watch will continue through 9 pm MDT, but will be re-evaluated as to whether an extension in time is needed. Coulston Update to Severe Thunderstorm Watch...Scattered thunderstorms continue to move northeast from west of the Continental Divide over the Rocky Mountain Front and central Montana mountain areas. However, they are much weaker over the last hour or so than previously, and the airmass seems to be cooling and becoming much less unstable as a cold front moves into the area. Have therefore cancelled the Severe Thunderstorm Watch for areas along and east of Interstate 15. Storms have been developing over the Little Belt Mountains and north to the Canadian border, so will keep the Watch going there. Will also monitor thunderstorm potential for Fergus/Blaine Counties and coordinate with the Storm Prediction Center for possible Watch expansion into those counties. Coulston Tonight through Sunday...A strong Pacific cold front is moving into western Montana. This front will move eastward through the region tonight. Expect showers and thunderstorms along the front. Some storms will be severe over portions of Central/North Central MT, mainly before 9 PM this evening. The airmass is more unstable as you go east, but no lift at the moment to trigger any storms in the Lewistown area. That could change later this evening. As colder air moves into the region tonight, the rain will change to snow, mainly for elevations above 6000 feet. A winter weather advisory was issued for the higher elevations for those recreating that might be unprepared for cold/snow. Temperatures will be below normal on Sunday along with gusty west winds. Wind speeds should remain below warning criteria. For Monday through Wednesday, expect a few showers to exit the region on Monday, as temperatures climb back above seasonal normals by Wednesday. Generally dry/quiet conditions expected on Tue into Wed. Wed night through Saturday...Another upper level trof will move through the region, producing a chance for showers/thunderstorms. Some models indicate isolated areas of heavy rainfall on Thursday. Temperatures will cool to near normal by the end of the week. Brusda && .AVIATION... UPDATED 0025Z. VFR conditions are mostly expected to continue over the next 24 hours. However, as a cold front currently over a KCTB-KHLN-KDLN line moves east across the forecast area through 08Z, strong southerly winds will shift more westerly and decrease somewhat. Scattered thunderstorms ahead of the front will mainly produce damaging wind gusts at times, while scattered showers behind the front will be better rain producers but still with some gusty winds. Precipitation will become more widespread behind the front, making high MVFR conditions and mountain obscuration more likely. Ceilings will go back to VFR generally by 15Z, as westerly winds increase once again and clouds/showers decrease. Coulston && .PRELIMINARY POINT TEMPS/POPS... GTF 48 61 41 61 / 80 70 30 20 CTB 44 58 39 58 / 100 40 30 20 HLN 48 59 39 61 / 90 50 30 20 BZN 45 61 35 59 / 50 70 40 20 WEY 38 54 27 53 / 10 30 30 20 DLN 41 55 32 57 / 70 40 30 20 HVR 52 69 43 64 / 40 30 10 20 LWT 48 64 38 58 / 30 20 10 20 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 3 AM to 10 AM MDT Sunday above 6000 feet for Beaverhead...Central and Southern Lewis and Clark... Gallatin...Jefferson...Madison...Northern Rocky Mountain Front... Southern Rocky Mountain Front. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Jun 9, 7:51 PM MDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
751 PM MDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND GST 5 NNE LOMA 48.00N 110.47W
06/09/2018 E55 MPH CHOUTEAU MT TRAINED SPOTTER
WINDS BLEW LEAVES OFF TREES AND BLEW OVER
SOME POTTED PLANTS. WINDS ESTIMATED TO BE 50
TO 55 MPH.
&&
SACSpecial weather statement, Jun 9, 7:57 PM MDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Great Falls MT
757 PM MDT SAT JUN 9 2018
MTZ011-013-100230-
Chouteau-Hill-
757 PM MDT SAT JUN 9 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL HILL AND NORTH
CENTRAL CHOUTEAU COUNTIES...
At 757 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles southeast of Inverness to 13
miles south of Big Sandy. Movement was north at 50 mph.
Wind gusts of 50 to 55 mph and half inch hail are possible with these
storms.
Locations impacted include...
Big Sandy, Azure, Gildford, Boneau, Box Elder, Sangrey, St. Pierre,
Hingham, Laredo, Kremlin, Virgelle, Simpson and Rudyard.
This includes the following highways...
Highway 2 between mile markers 342 and 371.
Highway 87 between mile markers 66 and 103.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4835 10975 4787 11019 4843 11061 4900 11035
4900 11025
TIME...MOT...LOC 0157Z 201DEG 45KT 4846 11051 4799 11015
CoulstonSpecial weather statement, Jun 9, 8:25 PM MDT, 3 hours 9 minutes before
Special Weather Statement National Weather Service Great Falls MT 825 PM MDT SAT JUN 9 2018 MTZ013-047-051-100315- Chouteau MT-Fergus MT-Blaine MT- 825 PM MDT SAT JUN 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FERGUS... SOUTHWESTERN BLAINE AND SOUTHEASTERN CHOUTEAU COUNTIES UNTIL 915 PM MDT... At 824 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Denton, or 24 miles northeast of Stanford, moving northeast at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Denton, Winifred, Judith Landing, Suffolk and Iliad. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for central and north central Montana. LAT...LON 4721 10981 4739 11008 4796 10968 4751 10921 TIME...MOT...LOC 0224Z 210DEG 36KT 4743 10991 PN
Special weather statement, Jun 9, 8:31 PM MDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Great Falls MT
831 PM MDT SAT JUN 9 2018
MTZ011-047-100300-
Hill-Blaine-
831 PM MDT SAT JUN 9 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BLAINE...
HILL AND NORTHEASTERN CHOUTEAU COUNTIES...
At 831 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles north of Gildford to 9 miles
northeast of Azure. Movement was northeast at 55 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Havre, Azure, Parker School, Beaver Creek, Agency, Gildford, Sangrey,
St. Pierre, Boneau, Hingham, Rocky Boy, Lohman, Laredo, Kremlin and
Simpson.
This includes the following highways...
Highway 2 between mile markers 348 and 401.
Highway 87 between mile markers 92 and 111.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4877 10909 4819 10970 4821 10974 4822 10974
4823 10977 4827 10985 4830 10985 4830 10992
4862 11057 4900 11033 4900 10957
TIME...MOT...LOC 0231Z 208DEG 48KT 4874 11036 4840 10965
CoulstonSpecial weather statement, Jun 9, 9:16 PM MDT, 2 hours 18 minutes before
Special Weather Statement National Weather Service Great Falls MT 916 PM MDT SAT JUN 9 2018 MTZ013-047-051-100345- Chouteau-Fergus-Blaine- 916 PM MDT SAT JUN 9 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL FERGUS... SOUTHWESTERN BLAINE AND EASTERN CHOUTEAU COUNTIES... At 915 PM MDT, a strong thunderstorm was located 8 miles west of Winifred, or 34 miles north of Lewistown, moving northeast at 30 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Winifred. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4741 10953 4758 10976 4791 10947 4766 10906 TIME...MOT...LOC 0315Z 224DEG 26KT 4756 10956 Coulston
Special weather statement, Jun 9, 9:45 PM MDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Great Falls MT
945 PM MDT SAT JUN 9 2018
MTZ013-047-100415-
Chouteau-Blaine-
945 PM MDT SAT JUN 9 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN AND
EASTERN CHOUTEAU COUNTIES...
At 944 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 13 miles northeast of Geraldine to 20
miles southwest of Hays. Movement was northeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Iliad.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4793 10876 4792 10889 4774 10890 4781 10900
4778 10913 4780 10927 4772 10943 4775 10959
4774 10967 4770 10973 4772 10982 4754 10985
4753 11019 4812 11003 4816 10872
TIME...MOT...LOC 0344Z 204DEG 21KT 4772 11004 4778 10897
CoulstonThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 6:35 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus, Judith Basin | 40 min |
| Jun 9, 6:36 PM MDT | Special Weather Statement | TFX | Hill | 24 min |
| Jun 9, 7:08 PM MDT | Special Weather Statement | TFX | Liberty | 37 min |
| Jun 9, 7:10 PM MDT | Special Weather Statement | TFX | Hill | 35 min |
| Jun 9, 7:30 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 30 min |
| Jun 9, 7:33 PM MDT | Special Weather Statement | TFX | Chouteau | 27 min |
| Jun 9, 7:57 PM MDT | Special Weather Statement | TFX | Hill | 33 min |
| Jun 9, 8:25 PM MDT | Special Weather Statement | TFX | Fergus | 50 min |
| Jun 9, 8:31 PM MDT | Special Weather Statement | TFX | Hill | 29 min |
| Jun 9, 9:16 PM MDT | Special Weather Statement | TFX | Fergus | 29 min |
| Jun 9, 9:45 PM MDT | Special Weather Statement | TFX | 30 min | |
| Jun 9, 10:47 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 43 min |
Nearby
Flash Flood Warnings in Montana, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.